DEAR DR. ROACH: I am 74 and in good health except for osteoporosis. I'm 5 foot, 3 inches tall and weigh 106 pounds, and have followed a plant-based diet for eight years. I take no medications, walk briskly daily and still work, but my calcium score was 640. What's happening here? — D.H.
ANSWER: Regular exercise and a plant-based diet are very effective at reducing the risk of heart disease when combined with reduction of other risk factors, especially smoking and blood pressure, but also managing emotional stress, maintaining healthy relationships and sleeping well. In my opinion, these are the foundation of good health, and if everyone did so, there would be far less heart disease and cancer.
However, a good lifestyle by itself is not a guarantee against heart disease or cancer. When you are living a healthy life and develop a medical issue, then it is time to get evaluation and perhaps treatment.
The high calcium score suggests that there are blockages in the arteries to your heart. While some experts would recommend treatment (such as a statin) at this point based on your calcium score, others recommend further evaluation. A high calcium score does not necessarily equal blockages. It is much more likely, though, approximately doubling your risk of a heart attack.
A risk score is available that uses a coronary calcium score to help predict risk of heart attack. You can calculate this at tinyurl.com/mesarisk. Using the information you gave me, your estimated risk of having a major heart event is 14%, which is far above the usual recommended threshold for prescribing a statin. I recommend medication therapy to a person like you, but you should of course continue your healthy lifestyle, which is helping you many other ways, whether or not you decide on a statin drug. In fact, if you had been eating a less healthy diet, I suspect you may already have had a heart attack.
DEAR DR. ROACH: Prior to and on the day of my first Pfizer COVID vaccine in January I had been taking etodolac (Lodine) for osteoarthritis. Following my first vaccine I became concerned that the anti-inflammatory might affect the vaccine's effectiveness and searched in vain for information on this topic. I contacted my doctor about my concern, and he suggested I stop taking the medication three days before and after the second vaccine, which I did.
Am I walking around with only partial protection as a result of the impact of having taken the anti-inflammatories at the time of the first injection? With millions of people suffering from arthritis I have to believe that some of them would've been in the medical trials. I never feel really safe even though I'm totally vaccinated now. — R.K.
ANSWER: The reduction in effectiveness in a vaccine due to taking an anti-inflammatory or Tylenol prior to the vaccine is theoretical, and based only on antibody studies. The effect, if any, is likely to be small. The second vaccine causes the body to make a much larger number of antibodies. Your second dose was not affected by any possible reduction from anti-inflammatory arthritis medicine, so you have no reason to worry.
No vaccine is perfect, but the real-world data from the Pfizer and Moderna vaccines show exceptional effectiveness. A few people have gotten COVID-19 following the vaccine, but far fewer than was expected, and only very few were so ill they required hospitalization.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.